Skip to main content

Toxic Epidermal Necrolysis

Reviewed 06/2019
 


BASICS

A severe T-cell–mediated immunologic reaction resulting in extensive epidermal detachment that requires immediate drug withdrawal (if inciting medication present) and admission to a burn unit/I...

DIAGNOSIS

HISTORY

  • Onset is typically 1 to 3 weeks after initiation of drug.

  • Prodrome of fever, malaise, headache, sore throat, and conjunctivitis followed by skin lesions after 1 to 3 days (detailed bel...

TREATMENT

  • Supportive care is still the mainstay of TEN treatment; withdrawal of offending drug agent, if known, is imperative.

  • Early transfer to an ICU/burn unit is critical because patients can rapidl...

ONGOING CARE

FOLLOW-UP RECOMMENDATIONS

  • Avoidance of inciting drug or drug class in the future

  • Monitoring of dermatologic and ocular sequelae

PROGNOSIS

  • Skin reepithelialization usually occurs within 1 to 3...

REFERENCES

1
Schwartz RA, McDonough PH, Lee BW. Toxic epidermal necrolysis: part I. Introduction, history, classification, clinical features, systemic manifestations, etiology, and immunopathogenesis. ...

ADDITIONAL READING

  • Abe R. Immunological response in Stevens-Johnson syndrome and toxic epidermal necrolysis. J Dermatol.  2015;42(1):42–48. [View Abstract on OvidMedline]

  • Abela C, Hartmann CE, De ...

CODES

ICD10

L51.2 Toxic epidermal necrolysis [Lyell] 

ICD9

695.15 Toxic epidermal necrolysis 

SNOMED

  • 23067006 Lyell’s toxic epidermal necrolysis, subepidermal type (disorder)

  • 402744003 toxic epidermal necro...

CLINICAL PEARLS

  • SJS and TEN are on a spectrum, with TEN the more severe disease.

  • Expert care in burn centers improves outcomes.

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×